Imatinib mesilate (Glivec®), a selective inhibitor of Bcr-Abl tyrosine kinase, has shown significant efficacy in chronicphase chronic myeloid leukemia (CML) with minimal toxicity. However, some patients have to discontinue Imatinib due to adverse reactions.
A 67-year-old Japanese man with CML was started on 400 mg/day of Imatinib. On day 13 of treatment, he developed a generalized skin rash and was treated with an oral steroid. As the skin rash was aggravated and serum liver transaminase levels increased, Imatinib was discontinued on day 20. Three weeks later, the skin rash had abated and serum liver transaminase levels had returned to the normal range. Based on the pharmacist's recommendation, desensitization to Imatinib was attempted. To do this, its administration was restarted at a dose of 1 mg/day and then the dose was gradually increased at 2-day intervals - to 2, 5, 10, 25, 50 and then 100 mg/day, taking adequate care while doing so. Subsequently, the patient was able to take 400 mg/day of Imatinib with no recurrence of the rash or liver dysfunction. These findings suggest that desensitization therapy should be attempted for patients exhibiting adverse reactions to Imatinib.